Alert archive / Texas / Small Craft Advisories in 2021
Small Craft Advisory 70, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this small craft advisory at Aug 28, 2021, 10:57 PM CDT. It took effect at Aug 29, 2021, 9:00 AM CDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2021, 10:57 PM CDT (03:57 UTC)
- In effect from
- Aug 29, 2021, 9:00 AM CDT
- Expired
- Aug 29, 2021, 10:53 PM CDT
- In force
- 14 hr
- Issued by
- NWS Houston/Galveston, TX
The text
As transmitted.
047 WHUS74 KHGX 290357 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 1057 PM CDT Sat Aug 28 2021 GMZ355-370-375-291200- /O.NEW.KHGX.SC.Y.0070.210829T1400Z-210830T0900Z/ Coastal waters from High Island to Freeport TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 1057 PM CDT Sat Aug 28 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM SUNDAY TO 4 AM CDT MONDAY... * WHAT...Seas 6 to 9 ft expected to build in as swells from Hurricane Ida spread into the region late Sunday morning through the evening. * WHERE...Coastal waters from High Island to Freeport TX out 20 NM, Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM and Waters from High Island to Freeport TX from 20 to 60 NM. * WHEN...From 9 AM Sunday to 4 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
4 follow-up statements
788 WHUS74 KHGX 290807 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 307 AM CDT Sun Aug 29 2021 GMZ355-370-375-291700- /O.CON.KHGX.SC.Y.0070.210829T1400Z-210830T0900Z/ Coastal waters from High Island to Freeport TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 307 AM CDT Sun Aug 29 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 4 AM CDT MONDAY... * WHAT...Seas 6 to 9 ft expected to build in as swells from Hurricane Ida spread into the region late this morning through late night. * WHERE...Coastal waters from High Island to Freeport TX out 20 NM, Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM and Waters from High Island to Freeport TX from 20 to 60 NM. * WHEN...From 9 AM Sunday to 4 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
292 WHUS74 KHGX 291511 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 1011 AM CDT Sun Aug 29 2021 GMZ355-370-375-292315- /O.CON.KHGX.SC.Y.0070.000000T0000Z-210830T0900Z/ Coastal waters from High Island to Freeport TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 1011 AM CDT Sun Aug 29 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY... * WHAT...Seas 6 to 9 ft expected to build in as swells from Hurricane Ida spread into the region late this morning through early Monday. * WHERE...Coastal waters from High Island to Freeport TX out 20 NM, Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM and Waters from High Island to Freeport TX from 20 to 60 NM. * WHEN...From 9 AM Sunday to 4 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
587 WHUS74 KHGX 292009 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 309 PM CDT Sun Aug 29 2021 GMZ355-370-375-300900- /O.CON.KHGX.SC.Y.0070.000000T0000Z-210830T0900Z/ Coastal waters from High Island to Freeport TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 309 PM CDT Sun Aug 29 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY... * WHAT...Seas 6 to 9 ft expected to build in as swells from Hurricane Ida spread into the region through early Monday morning. * WHERE...Coastal waters from High Island to Freeport TX out 20 NM, Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM and Waters from High Island to Freeport TX from 20 to 60 NM. * WHEN...From 9 AM Sunday to 4 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
424 WHUS74 KHGX 300353 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 1053 PM CDT Sun Aug 29 2021 GMZ355-370-375-300500- /O.CAN.KHGX.SC.Y.0070.000000T0000Z-210830T0900Z/ Coastal waters from High Island to Freeport TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 1053 PM CDT Sun Aug 29 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... With Hurricane Ida moving further inland tonight, winds have decreased across the Upper Texas coast. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Aug 28, 6:53 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 28, 6:53 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 653 PM CDT Sat Aug 28 2021 .AVIATION [18Z TAF Issuance]... With the more organized bands of convection over our western CWA continuing to move out to the NW and weakening, we're only look- ing at isolated activity over the rest of the area. Based on the current trends, have only kept the mention of VCSH/VCTS in for a few more hours. Otherwise, it should be a mostly quiet/VFR night with only an exception or two (CXO and perhaps UTS) for the ret- urn of lower CIGS/VIS (MVFR to IFR) overnight through early Sun. As Ida nears the northern Gulf coast tonight/tomorrow, we should see a more N/NE flow develop across SE TX tomorrow. And combined with some drier air, rain chances will likely be very limited to none for most inland areas. However, there are hints that we may see some convergence near the coast if the seabreeze forms. 41 && .PREV DISCUSSION... /ISSUED 248 PM CDT Sat Aug 28 2021/ SHORT TERM [Through Sunday Night]... Hurricane Ida continues to strengthen and is now a Cat 2 storm. Ida will continue to trek toward SE LA and likely increase to a Cat 4 before making landfall late Sunday or Sunday evening. Closer to home, a weakness aloft coupled with PWATS between 2.20 and 2.35 inches will set the stage for scattered showers and thunderstorms for the rest of the afternoon into this evening. As heating wanes, so should the precipitation with showers ending around 02z or so except along the immediate coast where a weak surface convergent zone looks to remain in place for most of the night. Will keep showers in the forecast for the coastal counties all night. MinT values will remain mild as some high clouds persist over the region. Lows are expected to remain in the upper 70's over most of the region. On Sunday, there should be a good chance of morning showers near the coast but by afternoon, subsidence on the periphery of Ida should limit the potential for afternoon convection. Will carry PoPs but will trend a little drier as sinking air with Ida becomes the dominant weather feature. Due to the drying, went a little warmer and MaxT values should warm into the mid 90's most areas. Not terribly confident on Sunday night but the N-NE flow around Ida coupled with a late afternoon should set up a weak convergent zone over the southern half of SE TX. The NAM/GFS hints at this more strongly than the ECMWF but it makes some physical sense so will carry PoPs Sunday night just in case this low level convergence develops. Not a significant change in MinT values so went with persistence for low temperature values. 43 LONG TERM [Monday Through Saturday]... As Ida continues to move northeastward away from the Gulf Coast, global models are in agreement on a surface trough being left in its wake right along our coastline. Moisture remains elevated with PW values ranging from 2.0"-2.2" mainly south of I-10 through at least Wednesday. This trough will effectively serve as a convergence zone for the moisture leading to persistent PoPs offshore and for the coastal counties. It is important to note that the location of the moisture axis and surface trough is highly dependent on both the track and weakening of Ida as she continues her northeastward trek over land. As of the 12z model runs, confidence is fairly high given that total PW anomalies in the ensembles are sufficiently positive and are consistent with their placement as well. There is also fairly good agreement that Ida will evolve into a longwave trough that extends to the Gulf Coast Tuesday into Wednesday, which also adds into the extended stay of the moisture axis into midweek. On the backside of that trough is...you guessed it...an upper-level ridge that expands eastward throughout the week. It won't be a particularly strong ridge (591-592 dam), so diurnally driven convection will still be feasible with PW values remaining elevated (1.8"-2.2") through Thursday. Unfortunately, an upper-level ridge building also means the return of hotter temperatures as well. High temperatures next week will make a return back to the mid-to-upper 90s. Friday into Saturday is a bit interesting...a jet streak wraps around the upper-level ridge bringing in drier air from the north (PW values decreasing to below 1.5"). There is a bit of uncertainty in how much dry air filters in. The GFS is by far the driest of the models, and the Euro/Canadian have drier air in the northeastern counties with lingering moisture along the coast and in the southwestern counties. For PoPs going into the weekend, leaned more towards the Euro/Canadian scenario so rain chances will be higher to the south and southwest. Batiste MARINE... Light easterly to southeasterly winds will persist through the night before transitioning to northeasterly on Sunday morning as Hurricane Ida approaches the Louisiana coastline. Scattered showers and thunderstorms will remain possible throughout the day and into early next week as moisture increases. Winds and seas will increase going into Sunday afternoon as Ida nears the coast with both peaking on Sunday afternoon/evening. Based on the latest forecast track for Ida, the eastern Gulf waters (south of Galveston Bay) will see 15 to 25 knot winds with gusts up to 30 knots, nearshore seas 4 to 5 feet, and offshore seas 8 to 9 feet at its peak on Sunday afternoon/evening. Additional marine impacts include a strong risk of rip currents and elevated tides during high tide on Sunday/Monday. Seas gradually diminish going into Sunday night and winds diminish and become southwesterly going into Monday morning. Moisture lingers along the coast through midweek, so scattered showers and thunderstorms will remain possible with peak coverage in the afternoon hours. Onshore winds return by midweek along with persisting chances of afternoon showers/thunderstorms. Batiste TROPICAL... No significant changes in the track for Hurricane Ida as it is still posed to make landfall as a major hurricane in south central Louisiana on Sunday night. Over here in Southeast Texas, we will not experience any direct impacts from Ida. The only effects we'll see will be along the coast and offshore with increasing seas and a strong risk of rip currents on Sunday. Batiste && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 75 94 75 95 76 / 30 20 10 20 10 Houston (IAH) 77 95 77 96 79 / 20 30 20 30 20 Galveston (GLS) 82 91 82 93 82 / 50 40 40 40 40 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. &&
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 3:14 AM CDT | Beach Hazards Statement | HGX | Brazoria, Galveston, Matagorda | 28 hr |
Nearby
Small Craft Advisories in Texas, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.